Poppers and Complera

Question

Hi, I am on a Complera regimen and doing fine, undetectable level in the last 3 years. My concern is that I use poppers. Can this cause any liver damage or other injury to my body?

Answer

Thanks for writing and congratulations on having undetectable viral loads for the last 3 years. I don't know of any literature describing complications with poppers and Complera (or other ARVs for that matter).

You should use caution, however, as poppers lower blood pressure. When used with drugs like Viagra (that also lower blood pressure) there can be serious consequences. Studies have linked the use of poppers to increased rates of HIV and they can be habit forming, meaning that used regularly you will need more to get the same effect.

Be up front with your physician and ask about your specific case. Certain kinds of antiretroviral booster medications such as protease inhibitors (not found in Complera) can increase levels of other drugs in your system.

Take care,

David